MAUDE Adverse Event Report: PENUMBRA, INC. POD PACKING COIL; HCG, KRD

PENUMBRA, INC. POD PACKING COIL; HCG, KRD
Catalog Number RBYPODJ15
Medical Device Problem Codes Failure to Advance (2524); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/25/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 5.0 cm from the proximal end.The embolization coil was detached from its pusher assembly and not returned for evaluation.Conclusions: evaluation of the returned podj revealed that the pet lock was broken and the embolization coil was detached from its pusher assembly.If the pusher assembly is forcefully retracted by the proximal end where the pet lock is located, damage such as a broken pet lock may occur.If the pet lock is broken and the pull wire is retracted out of the ddt, the embolization coil will detach from its pusher assembly.The embolization coil and the lantern identified in the complaint were not returned for evaluation.Therefore, the root cause of the reported complaint could not be determined.Further evaluation of the podj revealed that the pusher assembly was kinked.This kink was likely incidental and may have occurred while packaging the device for return to penumbra.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat gastric varices using a pod packing coil (podj).During the procedure, while attempting to advance a podj through a lantern delivery microcatheter (lantern), the initial pushes were very smooth, but thereafter, the podj just completely stopped; therefore, the lantern and podj were removed.It was reported that the podj introducer sheath might have not been off completely and that the physician was accidentally pushing the introducer sheath with the pusher assembly.The procedure was completed using other coils.There was no noted damage to the lantern after removal.Additionally, there was no report of an adverse effect to the patient.

Brand Name
POD PACKING COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7822917
Report Number3005168196-2018-01686
Device Sequence Number1313562
Product Code HCG
UDI-Device Identifier00814548016702
UDI-Public00814548016702
Combination Product (Y/N)Y
Initial Reporter CountryCA
PMA/510(K) Number
K170852
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/30/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/30/2026
Device Catalogue NumberRBYPODJ15
Device Lot NumberF83753
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/07/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/30/2018
Initial Report FDA Received Date08/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR
Date Report Sent to FDA01/01/2005